Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 8, 2016, 5:48 PM MDT for Fremont County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 5:48 PM MDT (23:48 UTC)
- Expired
- May 8, 2016, 6:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Fremont County, ID
The radar
The Pocatello radar (KSFX), 172 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WUUS55 KPIH 082348
SVRPIH
IDC043-090030-
/O.NEW.KPIH.SV.W.0001.160508T2348Z-160509T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
548 PM MDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL FREMONT COUNTY IN SOUTH CENTRAL IDAHO...
* UNTIL 630 PM MDT
* AT 548 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF LAST CHANCE...
OR 17 MILES NORTHEAST OF MARYSVILLE...AND MOVING SOUTHEAST AT 15
MPH.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL FREMONT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 4408 11126 4430 11137 4438 11121 4426 11105
4418 11105
TIME...MOT...LOC 2348Z 329DEG 11KT 4430 11125
$$
VALLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:00 PM MDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 8, 2:00 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT SUN MAY 8 2016 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DEEP UPPER LOW CONTINUES TO SHIFT EAST AHEAD OF ACTIVE TROUGH DROPPING THROUGH THE PACIFIC NW TONIGHT. ELONGATED SHORTWAVE SLIDING INTO IDAHO THIS AFTERNOON PER WV SATELLITE IMAGERY. THIS FEATURE SHOULD BE ENOUGH TO INTERACT WITH MOISTURE LEFT BEHIND DEPARTING LOW TO PRODUCE ANOTHER ROUND OF CONVECTION TODAY. WEAK DEVELOPMENT ALREADY FIRING OVER THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON AND EXPECTED TO INCREASE IN COVERAGE/INTENSITY WHILE SHIFTING SOUTHEAST AHEAD OF THE SHORTWAVE AND ASSOCIATED COLD FRONT. SURFACE LOW DEEPENS OVER EASTERN MONTANA DURING THE DAY MONDAY WITH FAVORABLE MID LEVEL FLOW AND STEEP SURFACE PRESSURE GRADIENT. DRY SLOT WORKS ACROSS MOST OF THE REGION AS WELL...WHICH WILL FAVOR MIXING OF STRONG MID LEVEL WINDS TO THE SURFACE. HAVE ISSUED A WIND ADVISORY FOR THE LOWER SNAKE PLAIN WITH NUMERICAL GUIDANCE STILL PAINTING AFTERNOON WINDS NEAR/AROUND 30KTS AT POCATELLO. STRONG WINDS COULD SPREAD FURTHER THROUGH THE SNAKE PLAIN BUT FEEL CONFIDENT IN AT LEAST CURRENT HIGHLIGHT AREA. DESPITE DRY SLOT ASSOCIATED WITH THE TROUGH...SOME PRECIP POSSIBLE MAINLY NORTHERN ZONES ALONG DIVIDE AND IN UPSLOPE REGIONS ALONG WYOMING BORDER. UPPER TROUGH CONTINUES TO DEEPEN AS IT MOVES INTO THE PLAINS. WEAK SHORTWAVE ROUNDING TROUGH DROPS INTO EAST IDAHO DURING THE DAY TUESDAY FOR CONTINUED THREAT OF SHOWERS MAINLY HIGHER ELEVATIONS. COLDER AIR IN PLACE FOR A SHORT- LIVED DIP BELOW NORMAL FOR TUESDAY HIGHS. COULD SEE SNOW LEVELS DROP TO 5000-6000FT BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. MAY NEED ANOTHER FROST ADVISORY FOR PORTIONS OF THE SNAKE PLAIN TUESDAY NIGHT WITH TEMPS DROPPING TO NEAR FREEZING PARTICULARLY IN THE UPPER VALLEY. DMH .LONG TERM...WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE GREAT BASIN AND NORTHERN ROCKIES AND SHIFT EAST FOR THE END OF THE WORKWEEK. A WEAK STORM CROSSES TO OUR NORTH ON THURSDAY...KICKING OFF A FEW SHOWERS AND STORMS. THE GFS IS FAR ENOUGH NORTH TO CONFINE ACTIVITY TO ALONG THE MONTANA AND YELLOWSTONE BORDERS. THE ECMWF IS FARTHER SOUTH WITH EVERYTHING. WE FOLLOWED THE PREVIOUS NOTION OF KEEPING IT ALONG THE NORTHERN BORDER. THINGS ARE A LITTLE MORE HECTIC AFTER THAT. IT STILL LOOKS LIKE SOUTHWEST FLOW OPENS UP AS THE RIDGE SHIFTS EAST AND THE NEXT STORM MOVES INLAND. THE MODELS ARE ALL OVER THE PLACE WITH THAT STORM...BUT DO CONTINUE WITH THE TREND OF INCREASING SHOWERS AND THUNDERSTORMS. WE MADE SOME TWEAKS TO INCREASE THOSE CHANCES ESPECIALLY IN THE MOUNTAINS. KEYES && .AVIATION...WE ARE FINALLY SEEING SHOWERS AND POTENTIAL THUNDERSTORMS FIRE ACROSS EASTERN IDAHO. IT LOOKS LIKE THINGS WILL START IN THE MOUNTAINS WITH CELLS EVENTUALLY ACROSS THE SNAKE PLAIN BETWEEN NOW AND LATE EVENING. WINDS SHOULDN'T BE TOO STRONG UNLESS WE SEE GUSTY WINDS WITH SHOWERS/THUNDERSTORMS. CONDITIONS SHOULD REMAIN VFR AT TAF SITES UNLESS WE GET A HEAVY DOWNPOUR TO REDUCE VISIBILITY AND PERHAPS LOWER CEILINGS DEVELOPING. THIS SHOULD SHIFT SOUTHEAST AND AWAY FROM KIDA AND KPIH BETWEEN MIDNIGHT AND 2AM. THROUGH THE NIGHT AND MONDAY...WINDS WILL BE ON THE INCREASE AHEAD OF THE NEXT LOW DROPPING SOUTH INTO IDAHO. 15-30KT WINDS WITH HIGHER GUSTS ARE FORECAST ACROSS PORTIONS OF THE CENTRAL MOUNTAINS...SNAKE PLAIN AND SOUTH-CENTRAL HIGHLANDS. BY AFTERNOON...SHOWERS AND STORMS WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS AND SHIFT EAST-SOUTHEAST ACROSS THE UPPER SNAKE PLAIN. WE ANTICIPATE AT LEAST VCSH/VCTS FOR KSUN AND KIDA AT SOME POINT FOR THAT. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 8 PM MDT MONDAY FOR IDZ021. &&
In the hours before
Special weather statement, May 8, 2:32 PM MDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SUN MAY 8 2016
IDZ017-031-082115-
BIG AND LITTLE WOOD RIVER REGION ID-EASTERN MAGIC VALLEY ID-
232 PM MDT SUN MAY 8 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF GANNETT...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAREY...PICABO...RICHFIELD AND SHOSHONE ICE CAVES.
LAT...LON 4320 11443 4320 11438 4326 11437 4326 11439
4333 11440 4335 11440 4336 11392 4300 11403
4317 11444
TIME...MOT...LOC 2031Z 279DEG 12KT 4325 11432
DMHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:27 PM MDT | Special Weather Statement | PIH | Blaine | 33 min |
| May 7, 6:53 PM MDT | Special Weather Statement | PIH | Blaine | 22 min |
| May 8, 1:59 PM MDT | Wind Advisory | PIH | 30 hr | |
| May 8, 2:32 PM MDT | Special Weather Statement | PIH | Lincoln | 43 min |
| May 8, 3:42 PM MDT | Areal Flood Advisory | PIH | Blaine | 2 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.